Thunderstorm Wind, Etowah
- When
- July 1, 1:15 PM CST
- Where
- Etowah County, 2.11 mi NNW of Huffs Gap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.179, -85.861
A few trees uprooted along Antioch Road.
A broad upper trough over the eastern United States allowed a Meso-scale Convective System (MCS) to track from the Midwest States southeast into north Alabama. A few severe storms developed ahead of the main system and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A broad upper trough over the eastern United States allowed a Meso-scale Convective System (MCS) to track from the Midwest States southeast into north Alabama. A few severe storms developed ahead of the main system and produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 12:06 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 106 PM CDT WED JUL 1 2015 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... SEVERAL INTERESTING AND IMPORTANT MESO-SCALE FEATURES WILL LIKELY HAVE AN IMPACT ON WEATHER THIS AFTERNOON. ONE SURPRISE FEATURE IS A POCKET OF MID LEVEL DRY AIR ACROSS NORTHERN ALABAMA AND GEORGIA. SOUNDINGS FROM BIRMINGHAM AND ATLANTA THIS MORNING HAVE PRECIPITABLE WATER VALUES JUST UNDER 1.20 INCHES. THE OTHER FEATURE IS AN EXTENSIVE AREA OF LOW CLOUDS ACROSS NORTH ALABAMA. BOTH OF THESE FEATURES WILL LIKELY HINDER THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ALSO...THE MCS CURRENTLY OVER SOUTHEAST MISSOURI AND WESTERN TENNESSEE IS WEAKENING...AND DOWNSTREAM CORFIDI VECTORS SHOW MAINLY A WESTERLY COMPONENT...WHICH WOULD TAKE THE REMNANTS OF THIS SYSTEM MAINLY TO THE NORTH OF CENTRAL ALABAMA. THE LATEST RUNS OF THE HRRR MODEL SUPPORT THIS SCENARIO...ALTHOUGH STILL EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OR PROPAGATE ACROSS THE NORTHEAST COUNTIES THIS AFTERNOON. LIKELY POPS HAVE SCALED BACK TO INCLUDE MAINLY AREAS NORTH OF I-20. HIGH TEMPERATURES HAVE ALSO LOWERED A FEW DEGREES. DUE TO CLOUD COVER AND LACK OF ANY ORGANIZED LIFTING MECHANISM... SEVERE THREAT APPEARS MINIMAL AT THIS TIME FOR TODAY. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. SCATTERED SHOWERS AND STORMS HAVE BEGUN TO DEVELOP IN RESPONSE TO THE DECREASING CLOUD COVER FROM THIS MORNING. VCTS WILL REMAIN IN THE FORECAST FOR NORTHERN TERMINALS...WITH LESS COVERAGE EXPECTED AT KMGM AND KTOI. ANOTHER ROUND OF SHOWERS AND STORMS WILL BE POSSIBLE FROM 06Z TO 12Z ON THURSDAY MORNING...AND HAVE RE- INTRODUCED VCTS FOR THE NORTHERN TERMINALS ONCE AGAIN FOR THE INCREASED LIKELIHOOD OF STORM FORMATION. OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD WITH SOUTHWESTERLY SURFACE WINDS PRIMARILY UNDER 10 KNOTS. 56/GDG && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY THROUGH THE WEEKEND. NO FIRE WEATHER CONCERNS ARE EXPECTED AT THIS TIME. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 86 70 86 70 / 60 70 60 50 50 ANNISTON 70 86 71 87 70 / 60 70 50 50 50 BIRMINGHAM 73 87 73 88 72 / 60 60 50 40 50 TUSCALOOSA 72 88 72 91 72 / 50 60 40 40 50 CALERA 72 87 73 89 71 / 50 60 40 40 50 AUBURN 71 86 72 89 72 / 50 60 40 30 30 MONTGOMERY 73 89 72 92 73 / 50 60 30 30 30 TROY 73 89 72 91 72 / 50 60 30 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 AM CDT WED JUL 1 2015 ALZ011>015-017>050-021300- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 453 AM CDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT WED JUL 1 2015
ALZ018-020-011945-
CHEROKEE AL-ETOWAH AL-
145 PM CDT WED JUL 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND NORTHEASTERN ETOWAH
COUNTIES UNTIL 245 PM CDT...
AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLINSVILLE...OR 13 MILES EAST OF BOAZ...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CENTRE...CEDAR BLUFF...FORNEY...CENTRE MUNICIPAL AIRPORT...
LEESBURG...SAND ROCK...GAYLESVILLE...SLACKLAND...TENNALA...TABOR
ROAD...CORNWALL FURNACE PARK...EASTERN WEISS LAKE...CHEROKEE ROCK
VILLAGE...WESTERN WEISS LAKE...MOSHAT...BLACK CREEK...HOWELLS
CROSSROADS...WEISS DAM...CHESNUT BAY RESORT AND KEENER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3403 8541 3415 8602 3420 8601 3420 8584
3424 8584 3424 8581 3426 8581 3426 8577
3435 8567 3436 8548
TIME...MOT...LOC 1845Z 276DEG 13KT 3424 8592
56The Northeast Alabama radar (KHTX), 86 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few trees uprooted along Antioch Road.
A few trees uprooted on Leeth Gap Road.
A few trees uprooted on Highway 431 at Wellington Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596407, 596408, 596409.